News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Cerazette & Erythramycin - Pregnancy Chances?


 acooke - Sun May 10, 2009 6:43 am

Hi I posted this last week but its not appeared,

I am curently on the mini pill Cerazette and have been given a weeks course of the antibiotic Erythramycin for tonsillitis.

My question is does this combination affect the effectiveness of the pill.

My doctor didn't mention anything (not that she was with it anyway as suffering from hayfever) but when I picked up the prescription the chemist took me to one side and said I should be careful while on them and use a barrier method for the week of the antibiotics and for the following week to be safe.

At this point in my life if it happened then it wouldn't be a problem as we were thinking about me coming off pill in next 3-4 months to start trying. I am near my most fertile period this month (8th onwards) as well and already had sex with my husband this morning without thinking about it.

I've alo looked up the online info for cerazette which doesn't mention antibiotics but the info on the antibiotic says it can affect birth control.

If anyone can shed a little more light on this that would be great.
 Debbie Miller, RN - Tue May 12, 2009 1:39 pm

User avatar Hello,
It has been discovered that the antibiotic, Rifampin, rarely used for anything aside from TB, does interfere with the effectiveness of oral contraceptives. This caused us to become concerned that perhaps all antibiotics could have this effect and warnings were issues. Since that time, however, it has been generally accepted that it is a rare event, occurring pretty much with Rifampin only.

Theoretically, other antibiotics, particularly penicillin and tetracycline derivatives, could impair the effectiveness of birth control pills, but no large studies have proved such an effect.

It is possible that some women could be affected by an interaction but as a whole the fear has been considered to be overstated. Of course if you are determined NOT to get pregnant, such advice (using a barrier method for the week) would always be the safest course. In your case, I would not be alarmed.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here